Use of High-Dose Inhaled Corticosteroids is Associated With Pulmonary Tuberculosis in Patients With Chronic Obstructive Pulmonary Disease

Shu, Chin-Chung MD; Wu, Huey-Dong MD; Yu, Ming-Chih MD; Wang, Jann-Tay MD, PhD; Lee, Chih-Hsin MD; Wang, Hao-Chien MD, PhD; Wang, Jann-Yuan MD, PhD; Lee, Li-Na MD, PhD; Yu, Chong-Jen MD, PhD; Yang, Pan-Chyr MD, PhD; the Taiwan Anti-Mycobacteria Investigation (TAMI) Group

Medicine:
doi: 10.1097/MD.0b013e3181cafcd3
Article
Abstract

The use of high-dose inhaled corticosteroids (ICS) in patients with chronic obstructive pulmonary disease (COPD) has recently been shown to increase the incidence of pneumonia. However, to our knowledge, the impact of high-dose ICS on pulmonary tuberculosis (TB) has never been investigated. To study that impact, we conducted a retrospective study including patients aged more than 40 years old with irreversible airflow limitation between August 2000 and July 2008 in a medical center in Taiwan.

Of the 36,684 patients who underwent pulmonary function testing, we included 554 patients. Among them, patients using high-dose ICS (equivalent to >500 μg/d of fluticasone) were more likely to have more severe COPD and receive oral corticosteroids than those using medium-dose, low-dose, or no ICS. Sixteen (3%) patients developed active pulmonary TB within a follow-up of 25,544 person-months. Multivariate Cox regression analysis revealed that the use of high-dose ICS, the use of 10 mg or more of prednisolone per day, and prior pulmonary TB were independent risk factors for the development of active pulmonary TB. Chest radiography and sputum smear/culture for Mycobacterium tuberculosis should be performed before initiating high-dose ICS and regularly thereafter.

Abbreviations: COPD = chronic obstructive pulmonary disease, FEV1 = forced expiratory volume in the first second, FVC = forced vital capacity, HD = high dose, ICS = inhaled corticosteroids, LD = low dose, MD = medium dose, TB = tuberculosis.

Author Information

From Department of Traumatology (CCS), Department of Internal Medicine (HDW, JTW, HCW, JYW, CJY, PCY), and Department of Laboratory Medicine (LNL), National Taiwan University Hospital, Taipei; Department of Internal Medicine (MCY), Taipei Medical University-Wan Fang Hospital, Taipei; Department of Internal Medicine (CHL), Buddhist Tzu Chi General Hospital, Taipei Branch, Taipei; and the TAMI group, Taiwan.

*TAMI group: Jann-Yuan Wang, Li-Na Lee, Chong-Jen Yu, Pan-Chyr Yang, Wei-Juin Su, Chin-Chung Shu, Hsin-Chih Lai, Chih-Hsin Lee, and Ming-Chih Yu.

Received June 14, 2009, and in revised form October 4, 2009.

Accepted for publication November 9, 2009.

Reprints: Jann-Yuan Wang, MD, PhD, Department of Internal Medicine, National Taiwan University Hospital, No. 7, Chung-Shan South Road, Taipei 100, Taiwan (e-mail: jywang@ntu.edu.tw).

© 2010 Lippincott Williams & Wilkins, Inc.